Texas, 2021

Flash Flooding and Hail in Texas, June 26, 2021

June 26, 2021 · NWS MAF · 16 events in 7 counties and zones

An upper level trough was over Arizona and New Mexico. A cold front was stalled across portions of Southeast New Mexico and the northern Permian Basin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30 million
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was over Arizona and New Mexico. A cold front was stalled across portions of Southeast New Mexico and the northern Permian Basin. Hot temperatures were in place ahead of the cold front. An area of low pressure was across the northwestern Permian Basin and a dryline attached to the low extended southward to Pecos County and the Big Bend region. The airmass ahead of the front and east of the dryline was moist and very unstable. There was less moisture at the surface than higher in the atmosphere so this lead to the potential of strong, damaging winds. Wind shear was enhanced near the front. These conditions lead to the development of thunderstorms that produced strong, damaging winds and hail and a landspout tornado across portions of West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 26, 1:21 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 26, 1:21 PM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
221 PM CDT Sat Jun 26 2021

...New SHORT TERM, LONG TERM...

.AVIATION...
(18Z TAFS)
Issued at 1219 PM CDT Sat Jun 26 2021

For this afternoon, expect gusty northerly winds at KCNM to
persist as a mesolow develops over the upper Trans Pecos. This
feature, along with a veritable plethora of boundaries as well as
the elevated heat sources of the Davis and Glass Mountains, will
serve as foci for thunderstorm development this afternoon. While
any one terminal could see TSRA this afternoon, the best chances
will be at KMAF, where a TEMPO is warranted for late this
afternoon. Thereafter, conditions deteriorate to MVFR most areas
after midnight with scattered TSRA possible; it's just that
confidence isn't high enough to include in any one terminal (save
KMAF) at this time. Winds will gradually become northeasterly at
most terminals early Sunday morning with MVFR conditions possible.

&&

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 133 PM CDT Sat Jun 26 2021

A mesolow apparent in both mesoanalysis and in KMAF WSR-88D data is
currently located over the northwestern Permian Basin, with a weak
boundary trailing east-northeastward from this low across the far
northern Permian Basin and the southeastern South Plains, while a
dryline of sorts extends south from the mesolow across central Pecos
County and from there to the Big Bend region.  CI over the Davis and
Chisos Mountains has occurred, and we expect more scattered
development over those elevated heat sources later this afternoon.
Meanwhile, back up across the Permian Basin, conceptual models and
CAMs differ somewhat, with the HRRR and the NSSL WRF most aggressive
in generating scattered thunderstorms over the northern and central
Permian Basin by late afternoon and evening. However, there doesn't
seem to be much of a surface focus for CI. In any event, forecast
model soundings initially indicate an inverted-vee structure and
generally weak shear, meaning that the most likely severe scenario
will be in the form of downbursts (especially with storms where
descending KDP cores are shown near the freezing level of about 17
kft). DCAPE around 1800 J/kg is indicated in the latest SPC
mesoanalysis, further supporting the potential for a severe wind
threat across the northern and central Permian Basin. As to hail,
we'd need to get 50 dBZ to about 25 kft for marginal severe stones,
but melting will take a toll as wet bulb zero heights around 10 kft
will be present. Brief heavy rain and frequent lightning are also
likely. The severe threat should end by early evening as the PBL
decouples, MLCAPE decreases, and convection is no longer rooted in
the boundary layer.

Outflow boundaries from this afternoon's convection will complicate
matters further overnight as an approaching subtle short wave trough
provides a modicum of lift.  Colliding outflow boundaries as the PBL
collapses and winds above the PBL go supergeostrophic will continue
feeding CAPE to storms later this evening. The HRRR indicates a
strong signal of westward moisture transport of 13-14 g/kg at 850
hPa opposite the upstream Corfidi vectors north of the front over
southeastern New Mexico and the northwestern Permian Basin, implying
a locally heavy rain threat will exist over these areas overnight.
We've not pulled the trigger on a flash flood watch given dry
antecedent conditions, but this could change pending development of
convection overnight.  QPF overnight is a challenge and have gone
with a blend of WPC guidance, HRRR, and NBM.

Behind the front, gap winds through Guadalupe Pass will be a hazard
for high-profile vehicles.  Sustained winds of 35 to 45 mph with
gusts to near 60 mph are possible, and a High Wind Warning remains
in effect tonight for this area.  Motorists traveling along US
62/180 are urged to exercise caution while going through the Pass
tonight.

The boundary will sag slowly southward overnight and into Sunday,
and with a moist and conditionally unstable airmass over virtually
all of west Texas and southeastern New Mexico, showers and
thunderstorms are a good bet for most of the area Sunday and Sunday
night.  Storm total QPF will be highest over the northern Permian
Basin and the western Low Rolling Plains, were over two inches of
rain is forecast.

Along with the chances of rain, afternoon highs Sunday and Monday
will be below normal, with most areas staying in the 80s under
mostly cloudy skies.  Overnight lows near normal are reflected well
in NBM guidance and have stayed close to it.

&&

.LONG TERM...
(Monday through  Friday)
Issued at 133 PM CDT Sat Jun 26 2021

Focus along the stalled frontal boundary will continue through the
first half of the week as low-level convergence and weak shortwave
pulses moving overhead will be the primary drivers for extended
precip chances. A broad ridge focused off the Eastern US will extend
all the way back to Texas, leading to a shift in the low level flow
pattern to a more southeast return flow setup. Global models are
insistent on pooling fairly robust moisture field into the western
rolling plains, eventually sneaking all the way out to the Upper
Trans Pecos by Tuesday/Wednesday thanks in part to a weak sub-
tropical disturbance migrating into the Lone Star state from the
Gulf of Mexico. The front stalling along the lee of the mountains
out west will provide a prominent forced ascent signature for the
high terrain and adjacent plains with numerous showers and storms
likely to consume areas west of the Pecos River and north of I-20.
PWAT anomalies of 1-2 standard deviations above normal will be
common Mon-Wed next week across much of the forecast area. Skinny
cape with the robust moisture field reflects a greater than normal
chance for heavy rainfall, which breeds localized flooding in these
parts. This is the case for the beginning of the week, especially
for areas like the Eddy plains where all the ingredients are coming
together for a soaker. Temperatures will be anywhere from 10-15
degrees below normal for the first half of the week before slowly
scaling back towards normal for the extended.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               69  82  68  83 /  60  50  60  60
Carlsbad                 68  78  65  79 /  60  70  70  70
Dryden                   73  89  70  88 /  20  20  40  30
Fort Stockton            70  86  68  84 /  40  50  50  50
Guadalupe Pass           63  75  61  73 /  40  70  70  60
Hobbs                    66  77  64  79 /  70  70  70  70
Marfa                    63  80  60  79 /  50  60  50  50
Midland Intl Airport     69  83  67  82 /  60  60  60  60
Odessa                   69  82  67  82 /  60  60  60  60
Wink                     71  84  68  85 /  50  70  60  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 9 PM this evening to 8 AM MDT Sunday for
     TXZ271.

NM...None.
&&

SHORT TERM...70
LONG TERM....87
AVIATION...70
Hazardous weather outlook, Jun 26, 3:31 PM CST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
431 PM CDT Sat Jun 26 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-272145-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
431 PM CDT Sat Jun 26 2021 /331 PM MDT Sat Jun 26 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 11 PM CDT /10 PM MDT/
this evening for Lea County, the central and northern Permian Basin,
and the Western Low Rolling Plains.

There is a slight risk of severe storms this afternoon and evening,
mainly over the Permian Basin, capable of producing large hail and
damaging winds. Heavy rain may also result in flash flooding.

Elsewhere, thunderstorms are possible this afternoon and tonight.
Any storms that do develop will be accompanied by frequent lightning,
small hail, gusty winds, and brief, heavy rainfall.

A High Wind Warning is in effect for Guadalupe Pass beginning 9 PM
MDT this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A High Wind Warning is in effect for Guadalupe Pass through 8 AM MDT
Sunday.

Thunderstorms producing heavy rain may result in flash flooding late
this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, Jun 26, 3:34 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
434 PM CDT Sat Jun 26 2021

TXZ278-279-262215-
Central Brewster County TX-Davis Mountains Foothills TX-
434 PM CDT Sat Jun 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY
UNTIL 515 PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marathon, or 22 miles east of Alpine, moving southwest at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Brewster County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3015 10338 3028 10347 3028 10346 3029 10348
      3036 10325 3029 10319
TIME...MOT...LOC 2133Z 060DEG 13KT 3029 10329

44
Special weather statement, Jun 26, 3:53 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
453 PM CDT Sat Jun 26 2021

NMZ029-033-TXZ045-262245-
Northern Lea County NM-Central Lea County NM-Gaines TX-
453 PM CDT Sat Jun 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA AND NORTHWESTERN
GAINES COUNTIES UNTIL 545 PM CDT/445 PM MDT/...

At 453 PM CDT/353 PM MDT/, Doppler radar was tracking a strong
thunderstorm 14 miles southeast of McDonald, or 14 miles east of
Lovington, moving east at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Hobbs, Lovington, Humble City, Industrial Airpark, Knowles and
Higginbotham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southeastern New Mexico...and western Texas.

LAT...LON 3296 10306 3296 10291 3263 10312 3288 10340
      3301 10340 3318 10306
TIME...MOT...LOC 2153Z 250DEG 37KT 3302 10312

44
Special weather statement, Jun 26, 3:59 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
459 PM CDT Sat Jun 26 2021

TXZ075-279-262300-
Pecos TX-Central Brewster County TX-
459 PM CDT Sat Jun 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 600 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Marathon, or 35 miles west of Sanderson, moving east at
10 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Pecos
and north central Brewster Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3015 10321 3038 10313 3045 10273 3007 10275
TIME...MOT...LOC 2159Z 267DEG 8KT 3029 10297

84
Special weather statement, Jun 26, 4:05 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
505 PM CDT Sat Jun 26 2021

TXZ061-062-068-069-262245-
Midland TX-Crane TX-Ector TX-Upton TX-
505 PM CDT Sat Jun 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ECTOR...SOUTHWESTERN
MIDLAND...NORTHEASTERN CRANE AND NORTHWESTERN UPTON COUNTIES UNTIL
545 PM CDT...

At 505 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Crane, moving north at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Pleasant Farms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3157 10239 3178 10239 3189 10214 3157 10225
TIME...MOT...LOC 2205Z 192DEG 10KT 3163 10231

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 flash flood, 1 strong wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Brewster

When
June 26, 4:11 PM CST to 4:12 PM CST
Where
Brewster County, Castolon
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
29.130, -103.520

A thunderstorm moved across Brewster County and produced a 63 mph wind gust at the Castolon mesonet site.

Thunderstorm Wind, Brewster

When
June 26, 4:17 PM CST to 4:18 PM CST
Where
Brewster County, Castolon
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
29.130, -103.520

A thunderstorm moved across Brewster County and produced a 67 mph wind gust at the Castolon mesonet site.

Thunderstorm Wind, Ector

When
June 26, 5:22 PM CST to 5:23 PM CST
Where
Ector County, 3.16 mi ESE of Odessa Ector Co Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
Trained Spotter
Coordinates
31.898, -102.333

A thunderstorm moved across Ector County and produced wind damage in Odessa. A semi-trailer was blown over in the Sam's Club parking lot. The cost of damage is a rough estimate.

Thunderstorm Wind, Midland

When
June 26, 5:30 PM CST to 5:31 PM CST
Where
Midland County, 5.32 mi N of Midland
Measured
61 kt (70 mph) estimated gust
Property damage
$14,000
Reported by
Social Media
Coordinates
32.077, -102.087

A thunderstorm moved across Midland County and produced wind damage on the north side of Midland. Multiple fences were blown down. The time was estimated from radar. The cost of damage is a very rough estimate.

Thunderstorm Wind, Martin

When
June 26, 5:47 PM CST to 5:48 PM CST
Where
Martin County, Tarzan
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
32.300, -101.970

A thunderstorm moved across Martin County and produced wind damage in Tarzan. There was roof damage to a metal outbuilding. The time was estimated by radar. The cost of damage is a very rough estimate.

Thunderstorm Wind, Martin

When
June 26, 5:58 PM CST to 5:59 PM CST
Where
Martin County, 2 mi WNW of Tarzan
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
32.311, -102.002

A thunderstorm moved across Martin County and produced a 62 mph wind gust at the Tarzan mesonet site.

Strong Wind, Dawson

When
June 26, 6:38 PM CST to 6:41 PM CST
Where
Dawson forecast zone
Measured
48 kt (55 mph) estimated gust
Reported by
Social Media
Coordinates
32.743, -101.948 (the zone’s center; the record gives no point)

LANDSPOUT. Location: 32.710N, 102.080W. A thunderstorm produced a landspout near Lamesa. There were multiple social media photos and videos of a landspout tornado near Highway 180 approximately seven miles west southwest of Lamesa. The landspout tornado remained over an open field and has been given a rating of EF Unknown.

Thunderstorm Wind, Dawson

When
June 26, 6:40 PM CST to 6:50 PM CST
Where
Dawson County, Lamesa
Measured
100 kt (115 mph) estimated gust
Property damage
$10 million
Reported by
NWS Storm Survey
Coordinates
32.730, -101.950

A thunderstorm moved across Dawson County and produced wind damage in and near Lamesa. Significant wind damage was discovered on the north and northeast sides of Lamesa, Texas. The damage swath included multiple uprooted trees, downed or leaning power poles, metal roofs/carports lifted or bent, some homes missing shingles or roof damage due to uprooted trees, and several damaged metal buildings and travel trailers. All of this damage was oriented in a northwest direction. After re-analysis of radar data and evaluation of eye-witness accounts, the damage was determined to be the result of an intense downburst that developed as an approaching outflow boundary interacted with an approaching supercell thunderstorm at roughly 7:45 pm CDT. The survey team estimated peak wind speeds to be between 110 to 120 mph. It was also determined that the overturned irrigation pivots, south of Lamesa, resulted from 70 to 80 mph winds behind the approaching outflow boundary. The total damage estimate between the thunderstorm winds and flooding is around 10 million dollars.

Thunderstorm Wind, Dawson

When
June 26, 6:44 PM CST to 6:45 PM CST
Where
Dawson County, 1 mi S of Lamesa
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
32.715, -101.950

A thunderstorm moved across Dawson County and produced an 88 mph wind gust at the Lamesa mesonet site.

Flash Flood, Midland

When
June 26, 7:05 PM CST to 8:00 PM CST
Where
Midland County, 3.18 mi WNW of Midland to 3.13 mi WNW of Midland
Cause
Heavy Rain
Property damage
$2,000
Reported by
Social Media
Coordinates
32.019, -102.129

Heavy rain resulted in flash flooding in Midland. There was a video of flooding along Wadley Avenue and in Grafa Park. The cost of damage is a very rough estimate.

Flash Flood, Dawson

When
June 26, 7:10 PM CST to 9:00 PM CST
Where
Dawson County, 3 mi W of Lamesa to 2.96 mi W of Lamesa
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
32.730, -102.002

Heavy rain resulted in flash flooding in Dawson County. Highway 180 west of Lamesa was impassable due to water and mud over the road. The cost of damage is a very rough estimate.

Flash Flood, Dawson

When
June 26, 7:22 PM CST to 9:40 PM CST
Where
Dawson County, 1.49 mi WNW of Lamesa to 1.27 mi NNE of Lamesa
Cause
Heavy Rain
Property damage
$10 million
Reported by
Social Media
Coordinates
32.740, -101.973

Heavy rain resulted in flash flooding in Lamesa. There was a video of at least a foot of flowing water over roads in Lamesa. The damage estimate in Lamesa due to a thunderstorm downburst plus flooding was around ten million dollars.

Flash Flood, Dawson

When
June 26, 7:31 PM CST to 9:40 PM CST
Where
Dawson County, 1.46 mi WNW of Lamesa to 0.99 mi N of Lamesa
Cause
Heavy Rain
Property damage
$10 million
Reported by
Social Media
Coordinates
32.741, -101.972

Heavy rain resulted in flash flooding in Lamesa. There was a video of street flooding in Lamesa submitted via social media. The damage estimate from the flooding and thunderstorm downburst in Lamesa was around ten million dollars.

Hail, Ward

When
June 26, 8:00 PM CST to 8:05 PM CST
Where
Ward County, 0.8 mi E of Thorntonville
Measured
1.75 in hail
Reported by
Social Media
Coordinates
31.570, -103.006

Thunderstorm Wind, Mitchell

When
June 26, 8:05 PM CST to 8:06 PM CST
Where
Mitchell County, 5 mi NW of Colorado City
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
32.451, -100.911

A thunderstorm moved across Mitchell County and produced a 62 mph wind gust at the Colorado City mesonet site.

Thunderstorm Wind, Ward

When
June 26, 8:15 PM CST to 8:20 PM CST
Where
Ward County, 5 mi S of Monahans
Measured
70 kt (81 mph) estimated gust
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
31.508, -102.900

A thunderstorm moved across Ward County and produced wind damage south of Monahans. The damage swath included metal roofs/carports lifted or bent, downed tree branches between one to three inches in diameter, and several damaged travel trailers. The damage was generally oriented in an easterly direction. After re-analysis of radar data, the damage was determined to be the result of a microburst that occurred at approximately 9:15 pm CDT. The survey team estimated the peak wind speeds to be between 75 to 85 mph. The cost of damage is a very rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965735, 965736, 965741, 965743, 965745, 965737, 968202, 968228, 965738, 965747, 968206, 968209, 968210, 965739, 965740, 968232.